web analytics

One Patient | 4,200 Medication Errors

The findings below follow the widely accepted definition set by the National Coordinating Council for Medication Error Reporting and Prevention (NCC MERP), occurred at every stage of our mother’s medication use process, including prescribing, dispensing, transcription and verification, preparation, administration and monitoring.  The results are based on a detailed analysis of the medical record, extensive review of relevant literature, including  evidence-based recommendations, and expert consultation. 

Details of the errors that MAHC refuses to acknowledge are set out below.

Staggering Breakdown in Enteral Drug Preparation and Administration

Important update here.

ASPEN

“Do Not Crush” Warnings Persistently Ignored

 More than 160 Wrong-Route Errors

  • More than 160 doses of medication were delivered by mouth, according to the chart, to a patient who was unable to swallow and when physician orders required the drugs to be given by enteral feeding tube.  Each of these incidents constituted a wrong-route error that placed our mother at high risk of choking and aspiration.  She later developed aspiration pneumonia.
  • 53 doses of Prevacid alone were given by mouth, instead of via the enteral feeding tube, according to the chart.  We believe these errors led to multiple adverse drug events involving repeated choking and vomiting.  It required an intervention by the family to bring these errors to the attention of nursing staff and to have the drug delivered correctly by enteral tube, yet there is no mention of the intervention, or the errors, in the chart.
  • Additional wrong-route administration errors were made after a physician incorrectly prescribed Prevacid capsules to be mixed with the enteral nutrition formula, according to the chart.  Evidence-based guidelines warn against adding medication to enteral formulas.

 Ignored Physician Orders Result in 130 Errors

  • Nursing staff disregarded physician orders and clinical protocols by giving at least 130 doses of metoprolol and ramipril without first ensuring that our mother’s heart rate and blood pressure were within the established range for safe administration of the drugs, according to the chart.  Ramipril and metoprolol have been the subject of safety alerts from ISMP Canada.

 More than 135 Errors in Administering Dilantin

  • 68 doses of the anti-seizure medication Dilantin were administered in error when they were given as a single daily dose, contrary to the drug maker’s warning that the dosage form the hospital used “is not for once-a-day dosing.”
  • An additional 68 errors occurred when the pharmacy and nursing staff failed to heed well-documented warnings that enteral nutrition must be stopped at least one hour before and after giving Dilantin, in order to avoid significant clinical interactions. 
  • Further errors were made when a physician ignored prominent warnings from the drug maker and pharmacology experts that Dilantin must not be stopped suddenly and when a second physician later ordered that it be tapered too rapidly.  She also erred in prescribing the medication to be given by mouth. 

Contraindicated and multiple serotonergic drugs mixed together

During our mother’s stay at MAHC, she was prescribed two drugs (buspirone and sertraline) that are known to increase serotonergic activity.  The risks they present individually, much less in combination, of serotonin syndrome, a potentially fatal condition, are significant and well recognized in pharmacological warnings. Avoiding the combined use of serotonergic-augmenting drugs is essential.  Not only were these drugs given to our mother in combination, but the crushed powder from buspirone pills was mixed with the powdered contents of sertraline capsules.  Diltiazem, a third drug that is known to increase certain buspirone levels five-fold, was also added to this mixture.  Taking buspirone with diltiazem is contraindicated because of the resulting increase in levels which in turn present even greater risk for enhanced serotonergic activity.  Diltiazem is also known to increase plasma digoxin levels by as much as 20 percent.  While at MAHC, our mother’s dose of digoxin was doubled.  When diltiazem was added to the mix, there is a concern that her digoxin levels exceeded safe limits.  Required testing for this drug occurred infrequently at MAHC with weeks going by without any testing whatever.  At MAHC there was never any mention of the risks involved with these drugs, either individually or in combination.  Members of the care team, including the hospital’s pharmacists, claimed to be unaware of any potential adverse side-effects when we inquired.

 Transcription and Verification Errors

  • Some 200 errors were made by nursing and pharmacy staff when they entered incorrect information or omitted relevant physician orders on the medication administration record, and when these errors were improperly verified as being correct.

 Omitted Doses

  • 32 scheduled doses of medication, including digoxin, metoprolol, ramipril, diltiazem and Prevacid, were never given to the patient, according to the chart.  No explanation was provided in the medical record as to why they were not administered.

 Extra Doses

  • 20 doses of digoxin and metoprolol, high-risk drugs that have been the subject of safety alerts by ISMP Canada, were given to our mother when administration of the drugs was contraindicated by her vital signs based on physician orders, resulting in extra-dose errors.  In some cases, these extra doses were given over consecutive days, magnifying their impact and the risk of adverse events.  Digoxin has a known history of causing patient harm, including death, when used incorrectly.

Wrong-Drug and Other Errors

  • The anti-psychotic drug Seroquel (quetiapine) was used to sedate our mother on two occasions, according to the chart, despite the family’s specific directions to nursing staff upon admission that the drug was not to be given because of its previous adverse effects. The medication record from the transferring hospital, which was used by MAHC at admission, specifically indicated the family was to be consulted prior to any use of the drug.
  • Diabetic medication was given to our mother, according to the chart, even though she has never had diabetes.  There is no indication of any glucose testing for her entire stay.
  • A 60-ml syringe full of medication exploded when it was inserted into our mother’s blocked enteral tube with such force that its contents were sprayed into her face, eyes and mouth and all over her clothes, her nearby family and the walls and ceiling of her hospital room.  The incident was reported to a nursing supervisor at the time.  It was never documented in the medical record and no follow-up ever occurred with the family.

In their review of our mother’s medication management and administration, MAHC’s Chief of Medical Staff  and Chief Nursing Executive found no irregularities.  MAHC claimed that our mother’s medication was “appropriately administered and monitored by nursing staff during the course of her hospitalization, in accordance with physician orders and relevant clinical protocols.”

The hospital and its senior clinical leadership have refused to address the specific errors set out above or to show where our conclusions, based on evidence-based protocols and chart documentation, are incorrect.  When such an epidemic of errors can be inflicted on just one patient, and the hospital still cannot or will not acknowledge them, it is reasonable to ask how many other patients have been harmed in the past or are being placed at needless risk today by such a staggering breakdown in patient safety at MAHC.